Lipitor Side Effects
Wondering about Lipitor side effects and it's overall safety?Lipitor (generic name, atorvastatin) has been on the market and used by many millions since 1997.
But just how safe is this drug that generates billions of dollars in yearly revenue?
It's easy to be persuaded by commercials that glorify these kinds of drugs. But of course, the whole purpose of the advertising campaign is to make their product seem like some kind of magic pill. The drug company, Pfizer is bringing in money by the boatloads from the sales of Lipitor.
Let's take a look at the side effects of Lipitor and see if the cholesterol-lowering effects are worth the risk…
Common Lipitor Side Effects
There's a long list of potential atorvastatin side effects. You will want to contact your doctor immediately if any of these symptoms are severe or persist…
- joint pain
- unusual forgetfulness or memory loss
The following symptoms are thought to be uncommon, but you should be aware of them if you start taking Lipitor. Contact your doctor or get emergency medical help right away if you experience any of these:
- abdominal pain
- chest pain
- dark-colored urine
- difficulty swallowing or breathing
- extreme fatigue
- flu-like symptoms
- high fever
- muscle weakness, tenderness, or pain
- rash, hives, or itching
- reduced appetite
- unusual swelling (face, lips, tongue, throat, eyes, hands, feet, lower legs, ankles)
- unexplained bleeding or bruising
- yellowing of the eyes or skin
Important: Keep in mind that some symptoms aren't just an inconvenience that you have to deal with, but may be a warning sign of a more serious underlying problem.
Lipitor and CoQ10
Lipitor works by shutting down the enzyme in your liver that produces cholesterol. But during this process, the drug also blocks off the creation of Coenzyme Q10.
CoQ10 is extremely beneficial when it comes to the health of your heart, liver, and kidneys. When your organs get reduced access to this key nutrient, they suffer and risk serious damage.
How are you able to tell that a COQ10 deficiency is taking place?
Hopefully, your body will send you warning signals through some of the side effects and symptoms mentioned in this article. It's believed by many that the depletion of Q10 is the root cause of many of the side effects associated with taking atorvastatin.
If you're taking Lipitor … or any other statin drug … it's now highly recommended that you supplement with Coenzyme Q10 to try and make up for the drugs depletion of this vital nutrient.
Lipitor and Muscle Pain
Here's where it gets really interesting and why you have to pay close attention to what your body is telling you.
The drug companies often list this as an uncommon side effect of using statin drugs. Yet, one study done by Dr. Beatrice Golomb (Univerisity of California at San Diego) reported that 98% of Lipitor users experienced some kind of muscle problem.
This symptom seems to manifest itself in different ways. Some experience extreme tenderness or pain. Others get so weak they can barely function.
Please note we're not talking about muscle soreness that's simply an inconvenience. Many have reported not being able to do simple things like tie their shoes or brush their hair.
Lipitor and Joint Pain
Because of the depleting Co-Q10 levels, joint tissue can begin to break down. And once these tissues start to break down, you start to feel the "burn".
Keep in mind, these aren't ordinary aches and pains that you might experience after an intense workout or a day of working in the yard. Past users have described the side effects as debilitating and disabling.
Lipitor and Memory Loss
Some of the scariest user experiences with Lipitor have come in the form of memory loss.
Sure, some degree of memory loss comes along with getting older. And we all experience a little forgetfulness now and then.
But when you're on the phone with your daughter and can't even remember her name … that's not normal.
Or if you find yourself wandering around your yard aimlessly and don't recognize the woman who comes out to see if you're okay … and it's your wife!
This symptom has now been reported so frequently that the FDA has finally added "memory loss and confusion" to Lipitor's known list of risks and side effects.
Even though the FDA claims that memory loss is not a serious threat for Lipitor users, the number of stories are growing almost daily. If you start to experience any lost of mental function … memory loss, confusion, or "fuzzy" thinking … you'll want to contact your healthcare provider right away.
Lipitor and Liver Damage
We mentioned earlier how Lipitor works … by "attacking" the enzymes in your liver. So it shouldn't come as a surprise that high-dose or long-term use will result in eventual damage to your liver.
There are literally dozens of studies connecting the use of any statin drug to liver damage. One study in particular (found in the New England Journal of Medicine) found that those taking maximum-dose Lipitor was over 4 times as likely to experience liver damage vs. those taking a placebo.
For some reason, the FDA now only recommends liver enzyme tests be done before starting a drug like Lipitor, or after symptoms of liver damage appear.
It's not a bad idea if you're on Lipitor already to demand regular testing of your liver enzyme levels be get out in front of liver damage instead of trying to play catch-up.
If you decide to wait…
Experiencing stomach pain, nausea, or yellowing of the skin or eyes may be signs that your liver function has already been impaired.
Just another little "gift" courtesy of atorvastatin.
Lipitor's Link to Cancer and Diabetes
The Lipitor side effects in men are also known to be alarming and serious. Studies have shown that obese men who are taking statin drugs are 50% more likely to develop prostate cancer than men who aren't taking cholesterol-lowering meds.
The Lipitor side effects in women include an increases risk of diabetes in those over 45. Compared to women who have never taken a cholesterol-lowering drug, these women on statin drugs are twice as likely to develop diabetes.
The irony here is that Lipitor is marketed as a heart-friendly drug, yet even the American Heart Association recognizes there is a strong correlation between diabetes and cardiovascular disease.
Again, Lipitor will lower your cholesterol numbers … but at what price to your overall health and longevity?
Know the Facts and Listen To Your Body…
Unfortunately, most patients aren't being told the whole truth concerning the very real risks and consequences of using statin drugs like Lipitor.
That's a great question, and there's not one answer.
On the one hand, doctors are happy with Lipitor because it accomplishes it’s main and intended purpose. It's great at reducing cholesterol levels.
But did you know that going off a drug like Lipitor almost always causes what it known as a "rebound effect"?
Translation: Your cholesterol levels will spike back up as soon as you stop taking it.
It's great for repeat business and drug company profits, wouldn't you say?
Not so great for the patient looking to be drug-free and get rid of these serious health repercussions. That's why learning sound, proven ways to lower cholesterol naturally should always be option #1.
As usual, your best "prescription" is to be well-educated on both the pro's and con's of any drug so you can properly evaluate whether Lipitor side effects are worth the risk and so you can properly recognize any unusual symptoms when taking the drug.
> Prostate cancer risk increased in obese men: study (Aug. 22, 2008)
> Study links statins to higher diabetes in older women, USA Today (Updated 1/9/2012)
> Atorvastatin – PubMed Health
> Statin drugs expose patients to dangerous, debilitating side effects (01/08/2007)
> Atorvastatin decreases the coenzyme Q10 level in the blood of patients at risk for cardiovascular disease and stroke. Arch Neurol. 2004 Jun
> FDA Expands Advice on Statin Risks
> Cardiovascular Disease & Diabetes (Updated:Mon, 27 Feb 2012)
> Statin Drugs Found to Cause Liver Damage (May 06, 2008)